This is the conclusion to 82 year old male CC: Shortness of breath.
Let's take another look at the 12-lead ECG.
This ECG shows a severe bradycardia.
We need to ask a couple of very important questions.
Is the patient stable or unstable?
The patient is unstable. In fact, the patient is periarrest.
We cannot be lulled into a false sense of security because the NIBP reads 142/122.
In the first place, that's an extremely difficult BP to believe.
I've seen this happen on more than one occasion. The last was a patient with a ruptured abdominal aortic aneurysm. Radial pulses were absent but the NIBP was reading very similar to this case (very high diastolic pressure with a narrow pulse pressure).
I tried to confirm it manually but I was unable to auscultate a BP in the back of the ambulance. Of course, the air conditioner and generator were running and the sirens were blaring. Let's face it. Sometimes it's not easy to auscultate a BP or breath sounds in the back of the ambulance!
I trusted my instincts and gave a fluid bolus. It turned out that the NIBP had given a spurious reading.
As I have mentioned before, I absolutely despise the mantra, "Treat the patient not the monitor!" I think it's one of the most misunderstood (and overused and abused) sayings in all of EMS.
A much better alternative is, "Correlate the monitor to the patient's history and clinical presentation."
It's easy to second-guess or criticize the actions of someone else. I wasn't on this call, but tossing around a case like this gives all of us an opportunity to learn.
Very often I'm the one preaching to leave a patient alone and "do no harm". Too often EMS does more harm than good because we feel like we have to "do something" even though the patient is hemodynamically stable.
This is not one of those occasions.
So how do we determine our course of action?
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science – Part 8: Adult Advanced Cardiovascular Life Support – Part 8.3: Management of Symptomatic Bradycardia and Tachycardia
There are some important statements here that deserve to be read very carefully.
"Electrocardiographic (ECG) and rhythm information should be interpreted within the context of total patient assessment. Errors in diagnosis and treatment are likely to occur if advanced cardiovascular life support (ACLS) providers base treatment decisions solely on rhythm interpretation and neglect clinical evaluation. Providers must evaluate the patient's symptoms and clinical signs, including ventilation, oxygenation, heart rate, blood pressure, level of consciousness, and signs of inadequate organ perfusion."
"Unstable and symptomatic are terms typically used to describe the condition of patients with arrhythmias. Generally, unstable refers to a condition in which vital organ function is acutely impaired or cardiac arrest is ongoing or imminent. When an arrhythmia causes a patient to be unstable, immediate intervention is indicated. Symptomatic implies that an arrhythmia is causing symptoms, such as palpitations, lightheadedness, or dyspnea, but the patient is stable and not in imminent danger. In such cases more time is available to decide on the most appropriate intervention. In both unstable and symptomatic cases the provider must make an assessment as to whether it is the arrhythmia that is causing the patient to be unstable or symptomatic."
"[A] patient in septic shock with sinus tachycardia of 140 beats per minute is unstable; however, the arrhythmia is a physiologic compensation rather than the cause of instability. Therefore, electric cardioversion will not improve this patient's condition. Additionally, if a patient with respiratory failure and severe hypoxemia becomes hypotensive and develops a bradycardia, the bradycardia is not the primary cause of instability. Treating the bradycardia without treating the hypoxemia is unlikely to improve the patient's condition. It is critically important to determine the cause of the patient's instability in order to properly direct treatment. In general, sinus tachycardia is a response to other factors and, thus, it rarely (if ever) is the cause of instability in and of itself."
As Einstein is reported to have said, we must "make things as simple as possible but not simpler."
Obviously we must correct hypoxemia.
However, if the rate does not bounce back we must consider other causes of the bradycardia.
In this case, the patient's potassium was very high (it turned out to be over 8.0).
I will grant you that this ECG does not show the classic "sine wave" or "Z-fold" pattern that is typical of life-threatening hyperkalemia (the QRS duration is well below 180 ms and there is no "merging together" of the S-wave and T-wave). On the other hand, there is very little risk to giving calcium and a huge upside potential for the periarrest patient.
Whether hyperkalemia was suspected or not, it would have been appropriate (according to the 2010 guidelines) to attempt to correct the heart rate using atropine, epinephrine, dopamine or transcutaneous pacing.
Would it have worked? I don't know.
Unfortunately, transcutaneous pacing is a skill that is poorly performed by all levels of health care providers. It is very unusual to see cases where patients were successfully paced using this technique. Far more often we see "false capture" with transcutaneous pacing.
This patient went into cardiac arrest in the cardiac cath lab while they were trying to insert a transvenous pacing lead.
Due to some kind of error, there was a significant delay in the lab. By the time they found out about the potassium level (a "critical value") it was too late.
You might recall the 58 year old male who was found unconscious at the bottom of the stairs. He was also suffering from life-threatening hyperkalemia and had a poor outcome.
Remember the ECGs from Rhythm Challenge #2?
In that case (which was far more obvious) hyperkalemia was also missed and the patient had a poor outcome.
The take-home message is that hyperkalemia can be profoundly life-threatening but it can't be treated if it's not suspected.
SW: "I know I've learned from being burned many times, that when I have a profound bradycardia or heart block, as my residents are getting excited to place in a pacer, even if the patient has no preexisting history, I do a trial of calcium chloride or calcium gluconate because I've just had so many cases where it turned out to be hyperkalemia. Is that your experience as well?"
SS: "That is my experience as well and I think it's very wise you're giving calcium before you start pacing. By far, more common than intrinsic causes of bradycardia and heart block is hyperkalemia — so common — and so frequently overlooked. It's a great imitator, I think. There are so many ways the ECG can manifest with severe hyperkalemia — life-threatening hyperkalemia. Again, the treatment is benign, and cheap! So how many life-threatening diseases can you treat benignly and cheaply?"
I would like to thank our anonymous contributor for sharing this important case.